According to the World Allergy Organization (WAO)
1 or 2:
1. Acute onset laryngeal involvement, bronchospasm or hypotension after exposure to a known or highly probable allergans for that patient (minutes to several hours) even in the absence of skin symptoms
2. Acute onset of an illness (minutes to several hours) with simultaneous involvement of skin, mucosal tissue, or both
and 1 or more of the following
1.Respiratory compromise (dyspnoea, wheeze-bronchospasm, stridor, hypoxemia
2.Reduced BP or associated symptoms of end organ hypoperfusion (eg hypotonia, syncope, incontinence)
3.Severe GI symptoms (eg severe crampy abdominal pain, repetitive vomiting, especially after exposure to non-food allergens.
The key clinical clues of impending arrest secondary to anaphylaxis are any acute onset of a ) hypotension and/or b) bronchospasm and/or c) upper airway obstruction where anaphylaxis is considered possible, even if typical skin features are not present.
7 Maximum Medications to consider in Crashing Anaphylaxis: Epinephrine, Rocuronium, Ketamine, Bronchodilators, Magnesium Sulphate, Vasopressors, Steroids
1.Push dose epinephrine 1mcg/kg IV push then 1mcg/kg/min and titrate
2.Rocuronium 1.2mg/kg IV push paralytic if patient is maintaining muscle tone
3.Ketamine 1-2mg/kg IV induction agent if patient is maintaining muscle tone; consider ketamine infusion 1-10 mg/kg/hr for it’s bronchodilator properties
4.Continuous bronchodilators in circuit (salbutamol 0.5 mg/kg/h (max 15 mg/h) + ipatropium 3 x 250 mcg for a 1-hour continuous nebulization) or IV (eg IV salbutamol 10-15 mcg/kg loading dose, then 5 mcg/min, increase by 5 mcg/min to a maximum of 20 mcg/min)
5.IV Magnesium sulphate 40 mg/kg to 75 mg/kg over 20 to 30 minutes (max 2.5 g)
6.Noradrenaline +/- vasopressin to target a perfusing BP
7.IV steroids [eg. Methylprednisolone 1 to 2 mg/kg (max 80 to 125 mg) or Hydrocortisone 5 to 8 mg/kg (max 400 mg)]
Hypoxic respiratory arrest is the cause of death in the majority of pediatric fatal anaphylaxis cases
The majority of pediatric patients with severe anaphylaxis suffer a hypoxic respiratory arrest as a result of severe bronchospasm. Hypoxic brain injury after respiratory arrest ensues within 4 minutes, so the necessary treatments need to be coordinated and completed as efficiency and rapidly as possible. Chest compressions do not significantly alter the time to hypoxic brain injury as circulating oxygenated blood does not prevent hypoxic brain injury. The usual CABCs do not apply to this sub-population of crashing anaphylaxis patients with bronchospasm. Airway management is paramount. The old ABCs mnemonic applies.
Simulation practice is invaluable for teams to accomplish this goal of airway control and delivery of life-saving medications within 4 minutes.
Food allergy is the most common trigger of severe anaphylaxis with bronchospasm in pediatric patients.
The initial attempt at securing the airway should be done by the most experienced person in the room immediately. If the first attempt at endotracheal intubation fails (“can’t intubate, can’t ventilate), front of neck surgical access such as a cricothyrotomy should be performed immediately.